Tennessee, 2008

Flooding in Tennessee, April 1 to 13, 2008

April 1 to 13, 2008 · NWS MEG · 2 events in 2 counties and zones

Excessive rainfall during the month of March into the beginning of April brought rivers and their tributaries to high levels. Some rivers came out their banks and flooded many roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Excessive rainfall during the month of March into the beginning of April brought rivers and their tributaries to high levels. Some rivers came out their banks and flooded many roadways. A few deaths as a result of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 1, 1:56 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 1, 1:56 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 AM CDT TUE APR 1 2008

.DISCUSSION...

LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE EAST AND
COVERS EASTERN AND SOUTHERN PARTS OF THE FORECAST AREA. RAIN HAS
MOVED EAST OF AREA WHERE A FLASH FLOOD WATCH HAD BEEN IN EFFECT.
DO NOT EXPECT ANY ADDITIONAL RAIN BEHIND THIS AREA SO HAVE
CANCELLED THE FLASH FLOOD WATCH. POPS FOR TODAY STRICTLY BASED ON
CURRENT RADAR TREND AND WILL BE ADJUSTED BEFORE ZONES ARE ISSUED
AROUND 330 AM. COLD FRONT EXTENDS EARLY THIS MORNING FROM WESTERN
LOWER MICHIGAN THROUGH CENTRAL ARKANSAS AND INTO CENTRAL TEXAS.
THE FRONT SHOULD CLEAR THE FORECAST AREA BY AROUND NOON.
TEMPERATURES SHOULD NOT WARM TO MUCH FROM WHERE THEY ARE NOW WITH
READINGS MAINLY IN THE 60S. HIGH PRESSURE WILL BUILD INTO THE
MIDWEST BY TONIGHT WHICH WILL HELP CLEAR SKIES SOME AND BRING
TEMPERATURES DOWN INTO THE 40S. HIGH PRESSURE WILL MOVE EAST ON
WEDNESDAY WHICH MEANS SOUTH WINDS RETURN BRINGING MOISTURE BACK
INTO THE FORECAST AREA AND ALSO BRINGING A THREAT OF RAIN BY
WEDNESDAY AFTERNOON. WARM FRONT SHOULD LIFT NORTHWARD WEDNESDAY
NIGHT AND THURSDAY BRINGING A RETURN OF SHOWERS AND THUNDERSTORMS.
WITH THE SATURATED GROUND...ANY ADDITIONAL RAIN WILL LIKELY CAUSE
ADDITIONAL FLOODING PROBLEMS AND ANOTHER FLASH FLOOD WATCH MAY BE
NEEDED FOR WEDNESDAY NIGHT OR THURSDAY BUT IT IS TOO EARLY TO
ISSUE IT. COLD FRONT MOVES THROUGH THE REGION LATE THURSDAY NIGHT
AND FRIDAY WHICH WILL NOT ONLY MEAN MORE MORE HEAVY RAINFALL BUT
POSSIBLY SOME SEVERE WEATHER AS WELL. RAIN THREAT SHOULD END BY
LATE FRIDAY NIGHT WITH A DRY AND PLEASANT WEEKEND IN STORE. THE
DRY WEATHER WILL LAST INTO MONDAY BEFORE A NEW STORM SYSTEM
DEVELOPS IN THE CENTRAL PLAINS AND MAY BRING SOME RAIN TO THE
FORECAST AREA BY MONDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  64  46  61  55 /  10  10  30  30
MKL  64  43  61  50 /  20  10  30  40
JBR  60  43  57  48 /  10  10  30  60
TUP  69  49  65  55 /  40  10  30  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 1, 2:06 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
306 AM CDT TUE APR 1 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
306 AM CDT TUE APR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXCESSIVE RAINFALL WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY
ACROSS NORTHERN PORTIONS OF THE MID SOUTH. THIS MAY RESULT IN ADDITIONAL
FLASH FLOODING AND RIVER FLOODING. FLASH FLOOD WATCHES MAY BE
NEEDED DURING THIS TIME PERIOD.

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE AGAIN THURSDAY AND
FRIDAY ACROSS PORTIONS OF THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT NEW RIVER FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE. ADDITIONAL
SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AND FRIDAY FOR SEVERE
WEATHER INCLUDING FLASH FLOODING.

In the hours before

Special weather statement, Mar 31, 11:44 PM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1244 AM CDT TUE APR 1 2008

MSZ005-006-009-010615-
ALCORN MS-TISHOMINGO MS-PRENTISS MS-
1244 AM CDT TUE APR 1 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM PINEFLAT TO 4 MILES SOUTH OF
JUMPERTOWN AT 1244 AM CDT...MOVING EAST AT 65 MPH.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN ALCORN...PRENTISS AND TISHOMINGO COUNTIES...INCLUDING THE
CITIES OF BOONEVILLE...CORINTH AND IUKA...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 115 AM
CDT.
Special weather statement, Mar 31, 11:45 PM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1245 AM CDT TUE APR 1 2008

MSZ002>004-011>015-020>022-010615-
TIPPAH MS-BENTON MS-MARSHALL MS-UNION MS-LAFAYETTE MS-PANOLA MS-
QUITMAN MS-PONTOTOC MS-YALOBUSHA MS-TALLAHATCHIE MS-CALHOUN MS-
1245 AM CDT TUE APR 1 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  WESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED FROM HOLLY SPRINGS TO BATESVILLE
SUMNER AT 1245 AM CDT...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN BENTON...CALHOUN...LAFAYETTE...MARSHALL...PANOLA...
PONTOTOC...QUITMAN...TALLAHATCHIE...TIPPAH...UNION AND YALOBUSHA
COUNTIES...INCLUDING THE CITIES OF BATESVILLE...CHARLESTON...HOLLY
SPRINGS...NEW ALBANY...OXFORD...RIPLEY AND WATER VALLEY...SHOULD
MONITOR THIS STORM CLOSELY..

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR PART OF THE
ALERT AREA.
Special weather statement, Apr 1, 12:13 AM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
113 AM CDT TUE APR 1 2008

MSZ004-009-013>016-021>023-010700-
TIPPAH MS-PRENTISS MS-UNION MS-LAFAYETTE MS-LEE MS-PONTOTOC MS-
YALOBUSHA MS-CALHOUN MS-CHICKASAW MS-
113 AM CDT TUE APR 1 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  LEE COUNTY IN NORTHEAST MISSISSIPPI...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  UNION COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED FROM RIPLEY TO NEW ALBANY TO WATER
VALLEY AT 113 AM CDT...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...CHICKASAW...LAFAYETTE...LEE...PONTOTOC...
PRENTISS...TIPPAH...UNION AND YALOBUSHA COUNTIES...INCLUDING THE
CITIES OF BALDWYN...BOONEVILLE...NEW ALBANY...PONTOTOC...RIPLEY...
TUPELO AND VERONA...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Apr 1, 12:14 AM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
114 AM CDT TUE APR 1 2008

MSZ006-010645-
TISHOMINGO MS-
114 AM CDT TUE APR 1 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM BURNSVILLE TO 6 MILES WEST OF
BELMONT AT 114 AM CDT...MOVING SOUTHEAST AT 10 MPH.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN TISHOMINGO COUNTY...INCLUDING THE CITY OF IUKA...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 145 AM CDT.
Local storm report, Apr 1, 12:38 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
138 AM CDT TUE APR 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      POCAHONTAS              36.26N 90.97W
03/31/2008                   RANDOLPH           AR   LAW ENFORCEMENT

            ROADS BEGINNING TO FLOOD IN AND AROUND POCAHONTAS.

0831 PM     HAIL             LYNN                    36.01N 91.25W
03/31/2008  E0.75 INCH       LAWRENCE           AR   LAW ENFORCEMENT

0836 PM     HAIL             RAVENDEN                36.24N 91.25W
03/31/2008  E0.75 INCH       LAWRENCE           AR   LAW ENFORCEMENT

0836 PM     FLASH FLOOD      RAVENDEN                36.24N 91.25W
03/31/2008                   LAWRENCE           AR   LAW ENFORCEMENT

            WATER COVERING THE ROADS IN RAVENDEN...AND ALSO IN THE
            LYNN AREA.

0855 PM     HAIL             JONESBORO               35.82N 90.69W
03/31/2008  E0.88 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

0905 PM     HAIL             BAY                     35.74N 90.56W
03/31/2008  E0.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            PENNY HAIL AT US 63 AND US 463

0915 PM     HAIL             KENNETT                 36.24N 90.05W
03/31/2008  E1.00 INCH       DUNKLIN            MO   TRAINED SPOTTER

0936 PM     TSTM WND DMG     STEELE                  36.08N 89.85W
03/31/2008                   PEMISCOT           MO   EMERGENCY MNGR

            POWER LINES DOWN.

1035 PM     FLASH FLOOD      OAK GROVE HEIGHTS       36.13N 90.52W
03/31/2008                   GREENE             AR   TRAINED SPOTTER

            WATER OVER THE ROADS IN THE OAK GROVE HEIGHTS AREA.

1110 PM     FLASH FLOOD      SOUTHAVEN               36.49N 88.88W
03/31/2008                   OBION              TN   TRAINED SPOTTER

            FLOODING INTO YARDS AND CLOSE TO HOUSES AT STATE LINE
            ROAD AND MILLBRANCH.

1220 AM     FLASH FLOOD      4 E DOWNTOWN MEMPHIS    35.13N 89.98W
04/01/2008                   SHELBY             TN   TRAINED SPOTTER

            WATER OVER THE ROADWAYS IN MIDTOWN MEMPHIS AND THE
            OVERTON PARK AREA.

1224 AM     FLASH FLOOD      ROSSVILLE               35.04N 89.54W
04/01/2008                   FAYETTE            TN   LAW ENFORCEMENT

            FLOODED ROADWAYS AT HWY 194, 57, AND 196.

0100 AM     FLASH FLOOD      OLIVE BRANCH            34.95N 89.83W
04/01/2008                   DESOTO             MS   LAW ENFORCEMENT

            FLOODED ROADWAYS AND BACKYARDS

&&

RJO
Special weather statement, Apr 1, 12:45 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
145 AM CDT TUE APR 1 2008

MSZ006-009-015>017-022>024-010730-
TISHOMINGO MS-PRENTISS MS-LEE MS-ITAWAMBA MS-PONTOTOC MS-CALHOUN MS-
MONROE MS-CHICKASAW MS-
145 AM CDT TUE APR 1 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  LEE COUNTY IN NORTHEAST MISSISSIPPI...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED FROM BOONEVILLE TO TUPELO TO CALHOUN
CITY AT 145 AM CDT...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...CHICKASAW...ITAWAMBA...LEE...MONROE...PONTOTOC...
PRENTISS AND TISHOMINGO COUNTIES...INCLUDING THE CITIES OF
ABERDEEN...AMORY...BALDWYN...FULTON...HOUSTON...NETTLETON...
OKOLONA...TUPELO AND VERONA...SHOULD MONITOR THIS STORM CLOSELY..

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Shelby

When
April 1, 5:00 AM CST
Where
Shelby County, 0.54 mi NNE of Collierville Arpk to 0.66 mi NNE of Collierville Arpk
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.008, -89.728

A 56 year old tow truck driver was one of two drivers who arrived to help a man who had driven into flood waters off of Holmes Road near the intersection of Reynolds Road after falling asleep at the wheel. The tow truck driver tied an air hose around his waist for safety and climbed onto the car to attach the cable from the tow truck. The car began to float. The water forced the car through the culvert into the raging Nonconnah Creek tributary, with the force of the current snapping the hose that tethered the man to the tow truck. The car sank 75 feet.

Flood, Dyer

When
April 1, 12:00 PM CST to April 13, 12:00 PM CST
Where
Dyer County, 1.06 mi SW of Bishop to 0.84 mi S of Middle City
Cause
Heavy Rain
Property damage
$200,000
Reported by
Newspaper
Coordinates
35.991, -89.346

Excessive rainfall brought levels of the Forked Deer River to high levels in South Dyersburg. A few homes were flooded as a result.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Shelby2008-04-0156MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98203, 98212.